Murthy’s conjecture on 0-cycles

  • Amalendu KrishnaEmail author


We show that the Levine–Weibel Chow group of 0-cycles \(\mathrm{CH}^d(A)\) of a reduced affine algebra A of dimension \(d \ge 2\) over an algebraically closed field is torsion-free. Among several applications, it implies an affirmative solution to an old conjecture of Murthy in classical K-theory.

Mathematics Subject Classification

Primary 14C25 Secondary 14C35 19E08 14R99 



The author would like to thank M. K. Das for help in locating a reference for the relation between the Euler and weak Euler class groups. He would like to thank Marc Levine for encouragement and, S. M. Bhatwadekar and Chuck Weibel for useful comments on this paper. The author is grateful to the referee for many comments and suggestions which greatly improved the exposition of this paper.


  1. 1.
    Altman, A., Kleiman, S.: Bertini theorems for hypersurface sections containing a subscheme. Commun. Algebra 7(8), 775–790 (1979)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Artin, M., Mazur, B.: Etale Homotopy. Lecture Notes in Mathematics, vol. 100. Springer, New York (1969)zbMATHGoogle Scholar
  3. 3.
    Atiyah, M., MacDonald, I.G.: Introduction to Commutative Algebra. Addison-Wesley, Boston (1969)zbMATHGoogle Scholar
  4. 4.
    Barbieri-Viale, L., Pedrini, C., Weibel, C.: Roitman’s theorem for singular complex projective surfaces. Duke Math. J. 84, 155–190 (1996)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bass, H.: Algebraic \(K\)-theory. W. A. Benjamin Inc, New York (1968)zbMATHGoogle Scholar
  6. 6.
    Bhatwadekar, S.M., Sridharan, R.: Projective generation of curves in polynomial extensions of an affine domain and a question of Nori. Invent. Math. 133, 161–192 (1998)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bhatwadekar, S.M., Sridharan, R.: Zero cycles and the Euler class groups of smooth real affine varieties. Invent. Math. 136, 287–322 (1999)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bhatwadekar, S.M., Sridharan, R.: The Euler class group of a Noetherian ring. Compos. Math. 122, 183–222 (2000)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bhatwadekar, S.M., Das, M.K., Mandal, S.: Projective modules over smooth real affine varieties. Invent. Math. 166, 151–184 (2006)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Binda, F., Krishna, A.: Zero cycles with modulus and zero cycles on singular varieties. Compos. Math. 154, 120–187 (2018)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Biswas, J., Srinivas, V.: The Chow ring of a singular surface. Proc. Indian Acad. Sci. 108, 227–249 (1998)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Biswas, J., Srinivas, V.: Roitman’s theorem for singular projective varieties. Compos. Math. 119, 213–237 (1999)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Bloch, S.: Torsion algebraic cycles and a theorem of Roitman. Compos. Math. 39, 107–127 (1979)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Bloch, S.: Lectures on Algebraic Cycles. Duke University Mathematical Series, vol. 4. Duke University Press, Durham (1976)zbMATHGoogle Scholar
  15. 15.
    Bloch, S.: The moving lemma for higher Chow groups. J. Alg. Geom. 3(3), 537–568 (1994)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Brion, M.: On extensions of algebraic groups with finite quotient. Pac. J. Math. 279(1–2), 135–153 (2015)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Cortiñas, G., Haesemeyer, C., Walker, M., Weibel, C.: The \(K\)-theory of toric varieties. Trans AMS 361, 3325–3341 (2009)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Cortiñas, G., Haesemeyer, C., Walker, M., Weibel, C.: The \(K\)-theory of toric varieties in positive characteristic. J. Topol. 7, 247–286 (2014)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Cortiñas, G., Haesemeyer, C., Walker, M., Weibel, C.: Toric varieties, monoid schemes, and cdh descent. J. Reine Angew. Math. 698, 1–54 (2015)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Cossart, V., Piltant, O.: Resolution of singularities of threefolds in positive characteristic. I. Reduction to local uniformization on Artin–Schreier and purely inseparable coverings. J. Algebra. 320(3), 1051–1082 (2008)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Cossart, V., Piltant, O.: Resolution of singularities of threefolds in positive characteristic. II. J. Algebra 321(7), 1836–1976 (2009)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Das, M.K.: The Euler class group of a polynomial algebra II. J. Algebra 299, 94–114 (2006)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Das, M.K., Mandal, S.: A Riemann–Roch theorem. J. Algebra 301, 148–164 (2006)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Eisenbud, D.: Commutative Algebra with a View Toward Algebraic Geometry. Graduate Texts in Mathematics, vol. 150. Springer, New York (1994)zbMATHGoogle Scholar
  25. 25.
    Esnault, H., Srinivas, V., Viehweg, E.: The universal regular quotient of the Chow group of points on projective varieties. Invent. Math. 135, 595–664 (1999)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Fulton, W.: Intersection theory. Second Edition, Ergebnisse der Mathematik und ihrer Grenzgebiete 3, Folge. A Series of Modern Surveys in Mathematics, vol. 2, Springer, Berlin, 1998Google Scholar
  27. 27.
    Geisser, T., Levine, M.: The \(K\)-theory of fields in characteristic \(p\). Invent. Math. 139(3), 459–493 (2000)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Geisser, T., Hesselholt, L.: Bi-relative algebraic \(K\) -theory and topological cyclic homology. Invent. Math. 166, 359–395 (2006)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Geisser, T., Hesselholt, L.: On relative and bi-relative algebraic \(K\)-theory of rings of finite characteristic. J. Am. Math. Soc. 24(1), 29–49 (2011)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Geller, S., Roberts, L.: The relationship between the Picard groups and \(SK_1\) of some algebraic curves. J. Algebra 55, 213–230 (1978)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Geller, S., Weibel, C.: \(K_1(A, B, I)\). J. Reine Angew. Math. 342, 12–34 (1983)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Goodman, J.-E.: Affine open subsets of algebraic varieties and ample divisors. Ann. Math. 89, 160–183 (1969)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Grothendieck, A.: La théorie des classes de Chern. Bulletin de la Société Mathématique de France 86, 137–154 (1958)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Gubeladze, J.: Unimodular Rows Over Monoid Rings. arXiv:1706.04364v1, (2017)
  35. 35.
    Gupta, R., Krishna, A.: \(K\)-Theory and 0-Cycles on Schemes. arXiv:1803.00837, (2018)
  36. 36.
    Hartshorne, R.: Ample Subvarieties of Algebraic Varieties. Lecture Notes in Mathematics. Springer, New York (1970)zbMATHGoogle Scholar
  37. 37.
    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics, vol. 52. Springer, New York (1997)zbMATHGoogle Scholar
  38. 38.
    Isaksen, D.: Calculating limits and colimits in pro-categories. Fund. Math. 175(2), 175–194 (2002)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Isaksen, D.: Model structures on pro-categories. Homol. Homot. Appl. 9(1), 367–398 (2007)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Kato, K.: Milnor \(K\)-theory and Chow group of zero cycles. Applications of Algebraic \(K\)-Theory to Algebraic Geometry and Number Theory, Contemporary Mathematics, vol. 55, American Mathematical Society, Providence; 1986. pp. 241–253Google Scholar
  41. 41.
    Kerz, M., Saito, S.: Chow group of 0-cycles with modulus and higher dimensional class field theory. Duke Math. J. 165, 2811–2897 (2016)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Krishna, A.: Zero cycles on a threefold with isolated singularities. J. Reine Angew. Math. 594, 93–115 (2006)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Krishna, A.: Zero cycles on singular surfaces. J. K-Theory 4(1), 101–143 (2009)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Krishna, A.: An Artin–Rees theorem in \(K\)-theory and applications to zero cycles. J. Algebraic Geom. 19, 555–598 (2010)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Krishna, A.: On 0-cycles with modulus. Algebra Numb Theory 9(10), 2397–2415 (2015)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Krishna, A.: Torsion in the 0-cycle group with modulus. Algebra Numb Theory 12, 1431–1469 (2018)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Krishna, A., Pelaez, P.: Motivic Spectral Sequence for Relative Homotopy \(K\)-Theory, Ann Sc. Norm. Super. Pisa Cl. Sci. (to appear), arXiv:1801.00922, (2019)
  48. 48.
    Krishna, A., Sarwar, H.P.: \(K\)-theory of Monoid algebras and a question of Gubeladze, J. Inst. Math. Jussieu. (2017).
  49. 49.
    Krishna, A., Sarwar, H. P.: Negative \(K\)-Theory and Chow Group of Monoid Algebras, arXiv:1901.03080, (2019)
  50. 50.
    Krishna, A., Srinivas, V.: Zero cycles and \(K\)-theory on normal surfaces. Ann. Math. 156(2), 155–195 (2002)MathSciNetzbMATHGoogle Scholar
  51. 51.
    Krishna, A., Srinivas, V.: Zero cycles on singular varieties, in “Algebraic Cycles and Motives I”. London Mathematical Society Lecture Note Series. Camb. Univ. Press 343, 264–277 (2007)Google Scholar
  52. 52.
    Lang, S.: Abelian Varieties, Interscience Tracts in Pure and Applied Mathematics, vol. 7. Interscience Publishers, Geneva (1959)Google Scholar
  53. 53.
    Levine, M.: Bloch’s formula for singular surfaces. Topology 24, 165–174 (1982)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Levine, M.: A geometric theory of the Chow ring of a singular variety, Unpublished manuscript, (1983)Google Scholar
  55. 55.
    Levine, M.: Zero-cycles on singular varieties. Am. J. Math. 107, 737–757 (1985)MathSciNetzbMATHGoogle Scholar
  56. 56.
    Levine, M.: Zero-cycles and \(K\)-theory on singular varieties. In: Proceedings of Symposia in Pure Mathematics, vol. 46, American Mathematical Society, Providence, (1987), pp. 451–462Google Scholar
  57. 57.
    Levine, M.: Deligne–Beilinson cohomology for singular varieties, Algebraic \(K\)-theory, commutative algebra, and algebraic geometry (Santa Margherita Ligure, 1989), Contemp. Math., vol. 126, American Mathematical Society, Providence, (1992), pp. 113–146Google Scholar
  58. 58.
    Levine, M., Weibel, C.: Zero cycles and complete intersections on singular varieties. J. Reine Angew. Math. 359, 106–120 (1985)MathSciNetzbMATHGoogle Scholar
  59. 59.
    Lipman, J.: Desingularization of two-dimensional schemes. Ann. Math. 107, 151–207 (1978)MathSciNetzbMATHGoogle Scholar
  60. 60.
    Mandal, S.: Complete intersection \(K\)-theory and Chern classes. Math. Z. 227, 423–454 (1998)MathSciNetzbMATHGoogle Scholar
  61. 61.
    Matsumura, H.: Commutative Ring Theory. Cambridge Studies in Advanced Mathematics, vol. 8. Cambridge University Press, Cambridge (1982)Google Scholar
  62. 62.
    Milne, J.: Zero cycles on algebraic varieties in nonzero characteristic: Roitman’s theorem. Compos. Math. 47(Fasc. 3), 271–287 (1982)zbMATHGoogle Scholar
  63. 63.
    Morrow, M.: Pro-cdh-descent for cyclic homology and \(K\)-theory. J. Inst. Math. Jussieu 15, 539–567 (2016)MathSciNetzbMATHGoogle Scholar
  64. 64.
    Morrow, M.: Pro-unitality and pro-excision in algebraic \(K\)-theory and cyclic homology. J. Reine Angew. Math. 736, 95–139 (2018)MathSciNetzbMATHGoogle Scholar
  65. 65.
    Morrow, M.: Zero cycles on singular varieties and their desingularizations. In: Documenta Mathematica, extra volume, (2015), pp. 465–486Google Scholar
  66. 66.
    Murthy, M.P.: Zero cycles and projective modules. Ann. Math. 140, 405–434 (1994)MathSciNetzbMATHGoogle Scholar
  67. 67.
    Murthy, M.P., Swan, R.: Vector bundles over affine surfaces. Invent. Math. 36, 125–165 (1976)MathSciNetzbMATHGoogle Scholar
  68. 68.
    Pedrini, C., Weibel, C.A.: \(K\)-theory and Chow groups on singular varieties. Contemp. Math. 55, 339–370 (1986)MathSciNetzbMATHGoogle Scholar
  69. 69.
    Pedrini, C., Weibel, C.A.: Divisibility in the Chow group of zero-cycles on a singular surface. Asterisque 226, 371–409 (1994)zbMATHGoogle Scholar
  70. 70.
    Roitman, A.: The torsion in the group of 0-cycles modulo rational equivalence. Ann. Math. 111, 553–569 (1980)MathSciNetGoogle Scholar
  71. 71.
    S̆afarevich, J.: Lectures on minimal models and birational transformations of two-dimensional scheme, Tata Institute, Mumbai, (1966),
  72. 72.
    Schlichting, M.: Euler class groups, and the homology of elementary and special linear groups. Adv. Math. 320, 1–81 (2107)MathSciNetzbMATHGoogle Scholar
  73. 73.
    Serre, J.-P.: Modules projectifs et espaces fibrés a fibre vectorielle, In Séminaire P. Dubreil, M.-L. Dubreil- Jacotin et C. Pisot, 1957/58, Fasc. 2, Exposé 23, page 18, Secrétariat mathématique, Paris, (1958)Google Scholar
  74. 74.
    Sridharan, R.: Projective modules and complete intersections. K-Theory 13, 269–278 (1998)MathSciNetzbMATHGoogle Scholar
  75. 75.
    Srinivas, V.: Zero cycles on a singular surface II. J. Reine Angew. Math. 362, 4–27 (1985)MathSciNetzbMATHGoogle Scholar
  76. 76.
    Srinivas, V.: Torsion zero-cycles on affine varieties in characteristic \(p\). J. Algebra 120, 428–432 (1989)MathSciNetzbMATHGoogle Scholar
  77. 77.
    Stacks Project authors, Stacks Project, (2017),
  78. 78.
    Suslin, A.: A cancellation theorem for projective modules over algebras. Soviet Math. Dokl. 18, 1281–1284 (1977)zbMATHGoogle Scholar
  79. 79.
    Swan, R.G.: A cancellation theorem for projective modules in the metastable range. Invent. Math. 27, 23–43 (1974)MathSciNetzbMATHGoogle Scholar
  80. 80.
    Thomason, R.: Les K-groupes d’un schéma éclaté et une formule d’intersection excédentaire. Invent. Math. 112, 195–215 (1993)MathSciNetzbMATHGoogle Scholar
  81. 81.
    Thomason, R., Trobaugh, T.: Higher algebraic \(K\)-theory of schemes, Grothendieck Festschrift III, Progr. Math., 88, Birkhäuser Boston, Boston, 1990, pp. 247–435Google Scholar
  82. 82.
    Tits, J.: Lectures on Algebraic Groups. Yale University, New Haven, 1966–1967Google Scholar
  83. 83.
    Weibel, C.: The negative \(K\)-theory of normal surfaces. Duke Math. J. 108(1), 1–35 (2001)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of MathematicsTata Institute of Fundamental ResearchMumbaiIndia

Personalised recommendations